The FDA has announced¹ they will be adding a warning to both the Moderna and the Pfizer COVID vaccines. The warning will address the rising numbers of myocarditis and pericarditis that have been reported in patients following the vaccines. Myocarditis is inflammation of the heart itself, and pericarditis of the area surrounding the heart. Cases have been most frequently reported amongst young men and teens within days of their second dose.
The warning continues on to say:
“Additionally, the Fact Sheets for Recipients and Caregivers for these vaccines note that vaccine recipients should seek medical attention right away if they have chest pain, shortness of breath, or feelings of having a fast-beating, fluttering, or pounding heart after vaccination. The FDA and CDC are monitoring the reports, collecting more information, and will follow-up to assess longer-term outcomes over several months.”¹
The FDA’s announcement¹ came following the June 23 meeting of the CDC² to discuss the rising cases and “likely association” of myocarditis and the vaccines.² Reports of myocarditis and pericarditis were significantly higher than what would typically be expected in these populations. There were 233 cases for men ages 18-24 during a timeframe when typically 2-25 cases would be expected. In women, there were 27 cases instead of the expected 2-18.³ These numbers reflect the United States alone. Israel has been monitoring the link as early as April of this year when it saw an increase of 5-25 times the rate among young, vaccinated men.⁴
How Serious Is Myocarditis?
Many of the cases of myocarditis or pericarditis that have been reported following the vaccines have been “mild” according to the CDC. Many patients are assessed, administered NSAIDs, and discharged within a few days. Patients are generally recommended to live a less active life while the heart heals to avoid elevated heart rates and further damage.
However, Matthew Oster, MD, MPH, from the CDC’s COVID-19 Vaccine Task Force stated, “mRNA vaccines may be a new trigger for myocarditis, yet it does have some different characteristics.”⁵ At the time of this writing, it is unknown what some of those “different characteristics” are. We aren’t sure yet if the myocarditis and pericarditis linked to the vaccines behaves as typical cases would long term. Studies have not been completed.
Recently, there have been increasing reports of young people dying with cardiac conditions following COVID vaccines. Earlier this month, a thirteen-year-old Michigan boy died three days after his second Pfizer vaccine. Early autopsy reports indicate an enlarged heart surrounded by fluid. The CDC is investigating the link.⁶
Young males aren’t alone. Simone Scott was a young woman who also experienced a fatal cardiac condition shortly after her vaccine.⁷
What Are Experts Saying?
Vinay Prasad, a hematologist-oncologist and associate professor in the department of epidemiology and biostatistics at the University of California San Francisco, told The BMJ, “There is a clear and large safety signal in young men and a clear but small signal in young women as well.”³
Recently, the FDA was petitioned by 27 concerned experts who urged full approval of the vaccines to be postponed until long term studies can be completed.
Healthcare professionals continue to encourage people to get the COVID vaccine, stating the occurrence of serious side effects is rare.
In total there have been 1,644 cases of myocarditis/pericarditis reported to the CDC’s VAERS website. There have also been an additional 2,483 heart attacks.⁸ Follow the numbers for myocarditis, pericarditis, and other adverse reactions on VAERS.